Incidents prompt physician alert on meningococcal vaccine
NEWS IN BRIEF — Posted Oct. 24, 2005
Five reports of Guillain-Barre Syndrome after the administration of the meningococcal conjugate vaccine Menactra caused the Food and Drug Administration and the Centers for Disease Control and Prevention to issue an alert to physicians on Sept. 30.
Although it was not known whether there was a connection between the vaccine and the serious neurological disorder, the agencies were investigating the incidents. As of Sept. 30, the FDA had not made any changes in the recommendations for the use of Menactra.
The agency was, however, requesting that any possible cases of the syndrome occurring after vaccination be reported to the Vaccine Adverse Event Reporting System, either at the Web site (link) or by phone (800-822-7967).
The five cases of Guillain-Barre Syndrome occurred in adolescents ages 17 and 18 who lived in New York, Ohio, Pennsylvania and New Jersey. All developed weakness or abnormal sensations in their arms or legs two to four weeks after vaccination, and all are either recovering or have recovered.
Note: This item originally appeared at http://www.ama-assn.org/amednews/2005/10/24/hlbf1024.htm.